Can Certain Antiretroviral Therapies Cause Cirrhosis?

May 11, 2015
Jeannette Y. Wick, RPh, MBA, FASCP

Liver damage is the bane of HIV-infected patients' existence.

Liver damage is the bane of HIV-infected patients’ existence.

These patients are at very high risk for cirrhosis and hepatocellular cancer due to their lifelong need for antiretroviral therapy and their elevated risk of hepatitis C virus (HCV) co-infection. In addition, they are at very high risk for highly active antiretroviral therapy-associated lipodystrophy syndrome (HALS), which is specific to their population. Those who develop HALS accumulate intra-abdominal fat, develop insulin resistance, and often have hepatic steatosis.

Researchers from the Veterans Affairs (VA) Puget Sound Health Care System and the University of Washington hypothesized that HALS and long-term intake of certain antiretroviral medications can increase the risk of cirrhosis. Recently, they published a study in the European Journal of Gastroenterology & Hepatology showing clinical evidence supporting these hypotheses.

The researchers identified 593 HIV-infected patients with cirrhosis who received care in the VA Health Care System nationally in 2009, and then compared them to 1591 matched control subjects who did not have cirrhosis and had similar HCV co-infection statuses in a ratio of 1:3.

In both study arms, HIV/HCV co-infected patients with HALS were 1.6 times more likely to develop cirrhosis, and black patients in this group had nearly double those odds.

Longer cumulative exposures to all antiretroviral medications, treatment with any nucleoside reverse transcriptase or protease inhibitor, and treatment with didanosine, stavudine, or nelfinavir increased risk of cirrhosis. The researchers noted didanosine and stavudine are most closely associated with mitochondrial toxicity and lipodystrophy, so their mechanisms may be responsible for elevated hepatic risk.

Among 245 HIV-infected patients and 658 matched controls who had cirrhosis but no HCV co-infection, neither HALS nor exposure to antiretroviral medications seemed to increase cirrhosis risk, with the exception of didanosine treatment.

The researchers suggested antiretroviral medications accelerate the progression of HCV-related liver disease, so without the presence of HCV co-infection, it appears unlikely that they can cause cirrhosis.

Recent HIV treatment guidelines recommend antiretroviral therapy for all HIV/HCV co-infected patients, regardless of CD4+ T-cell count. The current authors stressed that their findings are not meant to challenge this recommendation, but rather suggest avoiding specific antiretroviral therapies, if possible.